Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 5, 20114 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2011, 7:00 PM MDT for 4 counties in South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 7:00 PM MDT (01:00 UTC)
Expired
Aug 5, 2011, 8:00 PM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:48 PM MDTSevere Thunderstorm WatchSPC7 hr
Aug 5, 6:32 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KABR 060100
SVRABR
SDC041-107-117-119-060200-
/O.NEW.KABR.SV.W.0175.110806T0100Z-110806T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EXTREME NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM MDT/900 PM CDT/

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF LAPLANT TO 8
  MILES SOUTH OF RIDGEVIEW TO 16 MILES SOUTHEAST OF EAGLE BUTTE...
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITLOCKS BAY REC AREA AROUND 845 PM CDT...
  SUTTON BAY REC AREA AROUND 900 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 179 AND 191.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 188 AND 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4497 10089 4525 10052 4524 9982 4497 10019
      4473 10061 4473 10115 4481 10115
TIME...MOT...LOC 0100Z 270DEG 22KT 4518 10048 4497 10076
          4478 10107
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
2 follow-up statements
623 
WWUS53 KABR 060119
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT FRI AUG 5 2011

SDC041-107-117-119-060200-
/O.CON.KABR.SV.W.0175.000000T0000Z-110806T0200Z/
SULLY SD-POTTER SD-DEWEY SD-STANLEY SD-
719 PM MDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL STANLEY...SOUTHEASTERN DEWEY...WESTERN POTTER AND
NORTHWESTERN SULLY COUNTIES UNTIL 800 PM MDT/900 PM CDT/...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF WHITLOCKS BAY
REC AREA TO 12 MILES NORTHWEST OF SUTTON BAY REC AREA TO 5 MILES
NORTH OF MISSION RIDGE...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITLOCKS BAY REC AREA AROUND 845 PM CDT...
  SUTTON BAY REC AREA AROUND 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4497 10089 4525 10052 4524 9982 4497 10019
      4473 10061 4473 10100 4482 10105
TIME...MOT...LOC 0119Z 270DEG 22KT 4518 10031 4497 10057
          4476 10080
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
573 
WWUS53 KABR 060156
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 PM CDT FRI AUG 5 2011

SDC041-107-117-119-060207-
/O.EXP.KABR.SV.W.0175.000000T0000Z-110806T0200Z/
SULLY SD-POTTER SD-DEWEY SD-STANLEY SD-
756 PM MDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
STANLEY...SOUTHEASTERN DEWEY...WESTERN POTTER AND NORTHWESTERN SULLY
COUNTIES WILL EXPIRE AT 900 PM CDT/800 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4497 10089 4525 10052 4524 9982 4497 10019
      4473 10061 4473 10100 4482 10105
TIME...MOT...LOC 0157Z 270DEG 22KT 4518 9998 4497 10024
          4476 10047

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:41 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 5, 6:41 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT FRI AUG 5 2011

.UPDATE...
A GUST FRONT CONTINUES TO MOVE THROUGH CENTRAL SOUTH DAKOTA THIS
EVENING CURRENTLY STRETCHING FROM MCLAUGHLIN SOUTHWEST TO SCENIC.
THIS LINE IS EXPECTED TO SHIFT EASTWARD AS THE EVENING PROGRESSES
REACHING INTO THE JAMES VALLEY BY MIDNIGHT. A SEVERE THUNDERSTORM
WATCH AND SOME WARNINGS ARE ONGOING. INCREASED POPS ACCORDINGLY
OUT WEST THIS EVENING. MAJOR THREATS WITH THIS LINE WILL BE VERY
STRONG WINDS AND HEAVY RAIN IN EXCESS OF 1 INCH IN A HALF HOUR. AS
UPPER LEVEL FORCING INCREASES BEHIND THE GUST FRONT THERE IS THE
POTENTIAL FOR FURTHER DEVELOPMENT IN THE COLD POOL REGION
OVERNIGHT. WILL NEED TO SEE JUST HOW FAR EAST THIS CAN PROPOGATE. SEE
UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHOWERS AND THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHWESTERN
SOUTH DAKOTA. THIS ACTIVITY LOOKS LIKE IT WILL STAY MAINLY WEST OF
THE CWA...BUT A WATCH IS IN EFFECT FOR THE NORTHWESTERN CORNER OF
THE CWA TO ACCOUNT FOR THE POSSIBILITY OF THE STORMS DRIFTING
EASTWARD OR ADDITIONAL DEVELOPMENT WHERE THE INSTABILITY IS A BIT
STRONGER. LOOKS AS THOUGH THE AREA OF PRECIPITATION WILL TAKE ITS
TIME TRACKING EASTWARD...AND DO NOT EXPECT THE EASTERN HALF OR SO
OF THE CWA TO SEE AN PRECIPITATION UNTIL SATURDAY MORNING AT THE
EARLIEST. DECENT INSTABILITY DEVELOPS AGAIN ACROSS THE EAST
SATURDAY AFTERNOON...SO WENT WITH THE MENTION OF SEVERE JUST IN
THE AFTERNOON HOURS. AS THE SYSTEM SLIDES OVER MINNESOTA SATURDAY
NIGHT...HIGH PRESSURE DROPS IN BEHIND IT OVER THE DAKOTAS...WITH A
RETURN TO DRY WEATHER SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES
IN THE MODELS AS FAR AS SUNDAY NIGHT GOES AS A WEAK ELONGATED LOW
REACHES THE PLAINS. THE GFS IS MORE BULLISH WITH BRINGING
PRECIPITATION TO THE WESTERN CWA...WHILE THE NAM AND ECMWF KEEP
THE MAIN AREAS OF PRECIPITATION OVER NORTH DAKOTA AND SOUTHERN
NEBRASKA. WILL STICK WITH JUST A SCHC POP ACROSS THE WESTERN HALF
OF THE CWA FOR NOW UNTIL A MORE CLEAR SOLUTION COMES ABOUT.

EXPECT TO SEE TEMPERATURES A BIT COOLER ON SATURDAY WITH MORE
CLOUD COVER AND PRECIPITATION AROUND...THEN A BIT OF A REBOUND
BACK TO NEAR NORMAL TEMPS ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS STILL SHOWING A COLD FRONT PASSING THROUGH THE AREA ON
MONDAY WITH A DECENT CHANCE FOR PRECIPITATION SO LEFT POPS IN THE
30 TO 40 PERCENT RANGE. AS THE FRONT EXITS TO THE SOUTHEAST MONDAY
EVENING...WILL LEAVE SMALL POPS ACROSS THE EASTERN CWA. ON TUESDAY
SFC HIGH BUILDS SOUTH OUT OF CANADA AND WILL BRING COOLER AIR TO
THE REGION. EXPECTING HIGHS IN THE 70S WITH LOWS WEDNESDAY MORNING
DROPPING INTO THE 50S. AS NORTHWEST FLOW ALOFT CONTINUES INTO
THURSDAY...MODELS ARE SHOWING ANOTHER COLD FRONTAL PASSAGE SIMILAR
TO MONDAY. HAVE INCLUDED PRECIP CHANCES FOR THIS AS WELL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST ACROSS THE AREA INTO THE EVENING
HOURS. ONLY EXCEPTION WILL BE IF ANY TSRA MANAGE TO MOVE ACROSS
KMBG/KPIR/KABR LATER THIS EVENING AND OVERNIGHT WHERE CONDITIONS COULD
FALL TO MVFR. BETTER CHANCES FOR TSRA ACROSS KMBG/KPIR. -TSRA/TSRA
CHANCES SHIFT TO KABR/KATY BY SATURDAY MORNING AND INTO THE
AFTERNOON. GUSTY WESTERLY WINDS ARE POSSIBLE WITH THESE STORMS AS
WELL AS HEAVY RAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 5, 2:50 AM MDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI AUG 5 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT FRI AUG 5 2011 /250 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER
THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS
AND MOVE EAST TONIGHT ACROSS THE REST OF NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
ALONG AND WEST OF THE MISSOURI RIVER. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND WEST OF THE MISSOURI
RIVER LATE THIS AFTERNOON AND TONIGHT.

MOHR

In the hours before

Local storm report, Aug 5, 6:44 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 NE FIRESTEEL          45.45N 101.26W
08/05/2011                   DEWEY              SD   LAW ENFORCEMENT

            ROOF BLOWN OFF OF STRUCTURE.

&&

EVENT NUMBER ABR1100044

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:12 PM MDTSevere Thunderstorm WarningABRDewey48 min
Aug 5, 6:48 PM MDTSevere Thunderstorm WarningABRCampbell, Corson42 min
Aug 5, 7:30 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Jones, Lyman, Stanley, Sully46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.